A 49-year-old man with an eight-year history of HIV was admitted to the hospital because of fever, chills, and a painful, desquamating eruption. The eruption had begun two months prior on his back, but had slowly progressed to involve much of his upper torso, face, and scalp. The patient denied itching, but he complained of skin pain that caused him to limit his daily activities, leaving him nearly bed-bound. He also noted a rapid loss of scalp and eyebrow hair. He claimed to be compliant with his anti-retroviral therapy (including efavirenz, emtricitabine and tenofovir). His other medications included oral dapsone, trimethoprim/sulfamethoxazole, and azithromycin.
Physical examination revealed confluent erythematous plaques with superficial erosions, thin peripheral scale, and crusting over the back, scalp, and face (Figures 1 and 2). Faintly erythematous macules with collarettes of scale were noted over both palms. (Figure 3). A hemorrhagic, crusted mucositis was present over the vermillion portion of the lips. Purulent conjunctivitis was appreciated, but a genital examination was unremarkable. The clinical differential diagnosis included pemphigus foliaceus, pemphigus vulgaris, paraneoplastic pemphigus, toxic epidermal necrolysis (TEN), and secondary syphilis.
Relevant laboratory studies included a reactive rapid plasma reagin (RPR) (titer 1:32; ≥1:8 = diagnostic). CD4+ count and viral load were 9 cells/mm3 and 50,700 copies/ml, respectively. A comprehensive metabolic panel was significant for an elevated alkaline phosphatase of 770 IU/L (30-130 IU/L). The remainder of his laboratory findings were unremarkable.
A 4 mm punch biopsy obtained from the mid-back demonstrated an interface dermatitis with a superficial and deep lichenoid and perivascular histiocytic infiltrate. Scattered lymphocytes were present throughout the dermis. No significant plasmacytic component was identified. A Warthin-Starry silver stain demonstrated numerous intra-epidermal spirochetes (Figure 4) as well as organisms within vascular endothelial cells. Immunohistochemical staining directed against Treponema pallidum was strongly positive.
The diagnosis of secondary syphilis was made. The patient received a 28-day course of intravenous penicillin G at 24 million total units. Triamcinolone 0.1% ointment was applied twice daily with liberal use of bland emollients to the rash. During the second day of therapy he developed fevers and chills while becoming mildly hypotensive. This Jarisch-Herxheimer reaction was responsive to supportive measures. After four days of treatment, a marked improvement in the patient's desquamative and erosive dermatosis was noted along with near complete resolution of all mucositis (Figure 5).
Most cutaneous eruptions of secondary syphilis are characterized by a papulosquamous exanthem.1 Yet, there are a substantial number of reported cases co-occuring with HIV that do not present as such. The range of presentations is highly variable and may delay diagnosis. Therefore, in order to expedite therapy, CDC standard of care now includes screening for both diseases if one is present.2
Lues maligna, a severe variant of secondary syphilis, classically presents as a papulopustular eruption that rapidly evolves into sharply demarcated ulcers with rupioid layers of hemorrhagic crusts. A prodrome of constitutional symptoms that include fever, headache and myalgias is present.3 In 1969, Fisher et al. established a set of five criteria for this diagnosis: 1) pleomorphic lesions described above, 2) compatible microscopy, 3) high serological titers, 4) Jarisch-Herxheimer reaction, and 5) improvement with antibiotic therapy.4 Given the constellation of findings in our patient, we believe his disease is best classified as lues maligna. Unique to our case, however, is the widespread confluence of desquamation without a prominent nodular component to the eruption. Additionally, alopecia, as seen in this case, is only uncommonly described.5 Our patient's impressive mucositis, while previously described with secondary syphilis, when combined with his desquamation, closely mimicked toxic epidermal necrolysis or pemphigus vulgaris. Nonetheless, substantial variation of presentation has been recognized in immunocompromised patients and may have accounted for the atypical presentation in this patient.5